Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 46, NWS Midland/Odessa, TX

April 23, 2008Dawson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 23, 2008, 6:41 PM CDT for Dawson County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2008, 6:41 PM CDT (23:41 UTC)
Expired
Apr 23, 2008, 7:10 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Dawson County, TX

The radar

The Midland/Odessa radar (KMAF), 95 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 7:00 PM CDTHAIL 2.756 Wsw Lamesa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 3:25 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2797 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
1.8
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 232341
SVRMAF
TXC115-240045-
/O.NEW.KMAF.SV.W.0046.080423T2341Z-080424T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DAWSON COUNTY IN WEST TEXAS...

* UNTIL 745 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE 
  MONITORING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL 
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS 
  STORM WAS LOCATED NEAR   SAND...OR 11 MILES WEST OF LAMESA...
  MOVING EAST AT 29 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  UNION...
  PUNKIN CENTER...
  US HIGHWAY 180...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY... A TORNADO MAY STILL DEVELOP. IF A TORNADO IS
SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN TEXAS.

LAT...LON 3289 10200 3260 10204 3265 10219 3285 10219
      3286 10218
TIME...MOT...LOC 2339Z 274DEG 25KT 3272 10213

$$


13
1 follow-up statement
000 
WWUS54 KMAF 240010
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT THU APR 23 2008

TXC115-240020-
/O.CAN.KMAF.SV.W.0046.000000T0000Z-080424T0045Z/
DAWSON TX-
710 PM CDT THU APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DAWSON COUNTY IS
CANCELLED...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN TEXAS.

LAT...LON 3289 10200 3260 10204 3265 10219 3285 10219
      3286 10218
TIME...MOT...LOC 0010Z 274DEG 25KT 3270 10187

$$


13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:09 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Apr 23, 3:09 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED APR 23 2008

.DISCUSSION...
ACTIVE WEATHER WILL CONTINUE INTO THE AFTERNOON AND EVENING HOURS
ACROSS MOST OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. AFTERNOON
SURFACE OBSERVATIONS NOW SHOW THE DRYLINE IS STARTING TO MOVE EAST
LEAVING DRY AIR AND INCREASED FIRE WEATHER CONCERNS IN IT/S WAKE.
EAST OF THE DRYLINE...CONVECTION CONTINUES TO DEVELOP ACROSS THE
REGION. THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS
WILL REMAIN MOST ACTIVE GIVEN A STATIONARY FRONT IN THAT REGION.
STORMS ALSO CONTINUE TO DEVELOP JUST EAST OF THE DAVIS AND APACHE
MOUNTAINS AND ACROSS THE LOWER TRANS PECOS. CONVECTION HAS YET TO
DEVELOP ACROSS THE CENTRAL PERMIAN BASIN. 18Z KMAF SOUNDING SHOWS
A CAPPING INVERSION AROUND 760MB AND IT WILL TAKE A FEW MORE
DEGREES OF HEATING TO BREAK THE CAP. WE STILL HAVE A FEW MORE
HOURS OF HEATING...SO BREAKING THE CAP REMAINS POSSIBLE. MUCH WILL
DEPEND ON THE EXTENT OF CLOUD COVER...BUT AT THE PRESENT...AM
INCLINED TO RAISE POPS A LITTLE FOR THE LATE AFTERNOON AND EVENING
PERIOD. SEVERE STORMS POSSIBLE...MAINLY WEST OF A HOBBS TO FORT
STOCKTON LINE. ACTIVITY IS EXPECTED TO DECREASE THIS EVENING WITH
THE LOSS OF DAYTIME HEATING. THE DRYLINE BEGINS TO PUSH EASTWARD
ON THURSDAY...ALLOWING DRY AIR TO ONCE AGAIN SPREAD ACROSS MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THIS ALONG WITH WARM 850MB
TEMPERATURES WILL SEND TEMPERATURES SOME 10-15 DEGREES ABOVE
NORMAL. THE DRYLINE RETREATS SLIGHTLY ON THURSDAY NIGHT...WITH
LOW-LEVEL MOISTURE MAKING IT BACK TO THE SOUTHERN PERMIAN BASIN
AND STOCKTON PLATEAU. MEANWHILE...A COLD FRONT WILL BE PUSHING
INTO SOUTHEASTERN NEW MEXICO LATE. THE GFS SUGGESTS SOME SHORTWAVE
ENERGY WILL BE MOVING THROUGH IN THE WNW FLOW ALOFT. POPS MAY NEED
TO BE ADDED BY LATER SHIFTS...BUT CONFIDENCE IS NOT HIGH ENOUGH AT
THE PRESENT TO ADD PRECIPITATION. A BRIEF RETURN TO SOUTHERLY LOW-
LEVEL FLOW IS ANTICIPATED FOR SATURDAY BEFORE ANOTHER...STRONGER
COLD FRONT PUSHES INTO THE REGION SUNDAY MORNING. TEMPERATURES
WILL COOL TO BELOW NORMAL ON SUNDAY WITH STOUT 850MB WINDS FROM
THE NORTHEAST. SOUTHERLY LOW-LEVEL WINDS RETURN ON MONDAY...WITH
WINDS INCREASING ON TUESDAY AS LOW PRESSURE DEEPENS NORTH OF THE
REGION. NO CHANGES MADE TO THE REMAINDER OF THE FORECAST.

&&

.FIRE WEATHER...
DRYLINE IS SLOW TO MOVE E THIS AFTERNOON WITH STOUT SE FLOW IN PLACE
ACRS THE PB. MSTR JUST STARTING TO SHOW SIGNS OF MOVING E AND WSM
PROFILER STILL SHOWING 20-25KTS NEAR 85H AND STILL HAVE ENUF CONCERN
THAT WILL LEAVE RFW IN EFFECT...ALTHOUGH IT WILL LIKELY BE BRIEF AND
EWD EXTENT WOULD NOT BE TOO FAR FROM E OF CNM/ROW/PEQ LINE. ALSO DRY
ISOLD LIGHTNING IS A CONCERN FROM THE DAVIS MTNS TO THE NEAR FORT
STOCKTON AS THE DRYLINE MOVES E AND STORMS TRY TO DEVELOP. MARGINAL
CONDITION IN THE GDP MTNS THUR WILL PRECLUDE WATCH ATTP...WITH
LIMITING FACTOR 20-25KTS 85H-7H. STILL DON/T WANT TO DOWNPLAY THE
SIGNIFICANCE OF WARM/DRY AIR SPREADING MUCH FARTHER E.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  92  59  81  /  40   0   0   0
CARLSBAD NM                54  90  54  84  /  10   0   0   0
DRYDEN TX                  64  94  66  89  /  20   0   0  10
FORT STOCKTON TX           61  94  61  87  /  20   0   0  10
GUADALUPE PASS TX          56  81  55  79  /  10   0   0   0
HOBBS NM                   53  92  52  83  /  20   0   0   0
MARFA TX                   46  86  52  84  /  10   0   0   0
MIDLAND INTL AIRPORT TX    61  93  57  83  /  40   0   0   0
ODESSA TX                  61  93  57  83  /  30   0   0   0
WINK TX                    57  98  57  89  /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 7 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 8 PM
     CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

99/06
Hazardous weather outlook, Apr 23, 1:57 PM CDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT WED APR 23 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
157 PM CDT WED APR 23 2008 /1257 PM MDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE
EVENING EAST OF A LINE FROM HOBBS TO NEAR FORT STOCKTON. SOME OF
THESES STORMS WILL BE SEVERE WITH BRIEF HEAVY RAIN. THE BEST
CHANCE FOR SEVERE WEATHER AND RAIN WILL BE NORTH AND EAST OF A
LINE FROM NEAR SEMINOLE...TO STANTON...TO GARDEN CITY. LARGE
HAIL...DAMAGING WIND...AND ISOLATED TORNADOES WILL BE POSSIBLE.

FIRE WEATHER CONCERNS REMAIN HIGH ACROSS SOUTHEAST NEW MEXICO AND
THE UPPER TRANS PECOS INCLUDING VAN HORN AND THE GUADALUPE
MOUNTAINS WHERE DRY AND WINDY CONDITIONS ARE EXPECTED. A RED FLAG
WARNING IS IN EFFECT FOR THAT AREA.

ALSO ISOLATED DRY LIGHTNING IS A CONCERN IN AND AROUND THE DAVIS
MOUNTAINS AND INTO THE FORT STOCKTON AREA AS THE DRY AIR MOVES
EAST AS STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AIR WILL MOVE FARTHER EAST THURSDAY AND FIRE WEATHER CONCERNS
WILL REMAIN ELEVATED WITH VERY DRY AIR AND WARM TEMPERATURES...
ESPECIALLY IN THE GUADALUPE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY EAST OF A SEMINOLE TO FORT
STOCKTON LINE. SPOTTERS AND EMERGENCY MANAGERS IN THIS AREA SHOULD
MONITOR DEVELOPING WEATHER CONDITIONS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Apr 23, 4:53 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 E SEMINOLE            32.72N 102.58W
04/23/2008  E0.88 INCH       GAINES             TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, Apr 23, 5:20 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             SAND                    32.70N 102.18W
04/23/2008  E1.00 INCH       DAWSON             TX   PUBLIC

&&

DH
Local storm report, Apr 23, 5:29 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             14 NW SNYDER            32.86N 101.09W
04/23/2008  E0.88 INCH       SCURRY             TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, Apr 23, 5:39 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             SEMINOLE                32.72N 102.65W
04/23/2008  E0.88 INCH       GAINES             TX   LAW ENFORCEMENT

&&

DH
Local storm report, Apr 23, 6:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             6 WSW ACKERLY           32.49N 101.81W
04/23/2008  E2.75 INCH       MARTIN             TX   TRAINED SPOTTER

            OCCURRED AT FM26 AND FM2002

&&

DH
Local storm report, Apr 23, 6:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 SSE ACKERLY           32.48N 101.70W
04/23/2008  E1.00 INCH       MARTIN             TX   PUBLIC

&&

DH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:48 AM CDTRed Flag WarningMAFLoving14 hr
Apr 23, 9:34 AM CDTSevere Thunderstorm WarningMAFBorden, Dawson56 min
Apr 23, 10:09 AM CDTTornado WarningMAFBorden66 min
Apr 23, 12:09 PM CDTSevere Thunderstorm WarningMAFBorden45 min
Apr 23, 12:41 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry34 min
Apr 23, 1:40 PM CDTFlash Flood WarningMAFBorden3 hr
Apr 23, 2:04 PM CDTSevere Thunderstorm WarningMAFScurry41 min
Apr 23, 2:09 PM CDTSevere Thunderstorm WarningMAFPecos66 min
Apr 23, 2:14 PM CDTSevere Thunderstorm WarningMAFBorden27 min
Apr 23, 2:16 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines59 min
Apr 23, 2:34 PM CDTSevere Thunderstorm WarningMAFScurry56 min
Apr 23, 2:41 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos49 min
Apr 23, 2:56 PM CDTTornado WarningMAFScurry49 min
Apr 23, 3:18 PM CDTTornado WarningMAFDawson42 min
Apr 23, 3:21 PM CDTTornado WarningMAFScurry20 min
Apr 23, 3:28 PM CDTSevere Thunderstorm WarningMAFGaines62 min
Apr 23, 4:00 PM CDTTornado WarningMAFDawson30 min
Apr 23, 4:04 PM CDTTornado WarningMAFGaines41 min
Apr 23, 4:23 PM CDTTornado WarningMAFBorden37 min
Apr 23, 4:49 PM CDTTornado WarningMAFDawson, Gaines41 min
Apr 23, 5:03 PM CDTSevere Thunderstorm WarningMAFBorden42 min
Apr 23, 5:28 PM CDTSevere Thunderstorm WarningMAFGaines23 min
Apr 23, 5:28 PM CDTTornado WarningMAFDawson47 min
Apr 23, 5:32 PM CDTSevere Thunderstorm WarningMAFScurry22 min
Apr 23, 5:43 PM CDTTornado WarningMAFMartin47 min
Apr 23, 6:14 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard25 min
Apr 23, 6:35 PM CDTTornado WarningMAFHoward25 min
Apr 23, 6:51 PM CDTSevere Thunderstorm WarningMAFHoward24 min
Apr 23, 6:53 PM CDTSevere Thunderstorm WarningMAFDawson45 min
Apr 23, 6:55 PM CDTTornado WarningMAFHoward25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.